Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 445, NWS Des Moines, IA

September 14, 2004Hancock County, Winnebago County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 14, 2004, 10:59 PM CDT for Hancock County, Winnebago County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2004, 10:59 PM CDT (03:59 UTC)
Expired
Sep 14, 2004, 11:45 PM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Hancock County, IA, Winnebago County, IA

The radar

The Des Moines radar (KDMX), 170 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 150358
SVRDMX
IAC081-189-150445-
/X.NEW.KDMX.SV.W.0010.040915T0359Z-040915T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1059 PM CDT TUE SEP 14 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN NORTH CENTRAL IOWA.
  WINNEBAGO COUNTY IN NORTH CENTRAL IOWA.

* UNTIL 1145 PM CDT.

* AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF BUFFALO
  CENTER TO 12 MILES SOUTH OF BRITT...OR ALONG A LINE EXTENDING FROM
  36 MILES WEST OF MASON CITY TO 33 MILES NORTHEAST OF FORT DODGE...
  AND MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR THOMPSON BY 1105 PM CDT.
  NEAR LELAND BY 1115 PM CDT.
  NEAR FOREST CITY MUNICIPAL AIRPORT BY 1120 PM CDT.
  NEAR LAKE MILLS BY 1125 PM CDT.

THE LOCATIONS OF WODEN...CORWITH...CRYSTAL LAKE...SCARVILLE AND
KLEMME ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES
MOINES AT 1-800-759-9276.

LAT...LON 4346 9395 4294 9397 4296 9352 4348 9353

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:50 PM CDT, 7 hours 9 minutes earlier.

Area forecast discussion, Sep 14, 3:50 PM CDT, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT TUE SEP 14 2004

.DISCUSSION...
MAIN FOCUS IN CONVECTIVE TRENDS AND SVR/FF POTENTIAL TONIGHT INTO
EARLY WEDNESDAY. SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM
TONIGHT FOR MUCH OF THE CWA. LOW LEVEL SHEAR AND LOW LCLS SUPPORT
SOME TORNADO THREAT INITIALLY NEAR THE BOUNDARY STRETCHED ACROSS THE
CENTRAL FORECAST AREA. THREAT TO LIKELY EVOLVE QUICKLY INTO
MULTI-CELLULAR WIND/HAIL THREAT THEN HEAVY RAIN OVERNIGHT. HAVE
ISSUED FLOOD WATCH FOR FLASH FLOOD POTENTIAL ACROSS THE NORTH
CENTRAL COUNTIES. ETA QPF AND HEAVY RAIN AXIS HAVE BEEN FAIRLY
CONSISTENT WITH A SLIGHT NORTHWARD SHIFT AND HAVE FOLLOWED CLOSELY.
EXPECT WIDESPREAD 1-3 INCH AMOUNTS AND ISOLD 4-5 WITH EXPECTED
TRAINING OVERNIGHT AS CORFIDI VECTORS OPPOSE MEAN FLOW. THE AREA CAN
TAKE PLENTY OF RAIN DESPITE LAST NIGHTS CONVECTION THERE...SO FEEL
THE FF THREAT WILL BE PRIMARILY IN URBAN AREAS...WITH ONLY ISOLD
PROBLEMS FROM CREEKS/STREAMS/DITCHES. SFC LOW AND TRAILING FRONT
WILL SWEEP THROUGH CENTRAL IOWA WEDNESDAY...WITH MUCH OF THE PRECIP
CLEARING OUT BY LATE AFTERNOON. DRY FORECAST MAINTAINED WED NIGHT
THROUGH FRIDAY. A NICE COOLDOWN IS IN STORE FOR THE NEXT COUPLE OF
DAYS BEFORE A WARMING TREND STARTING FRIDAY. ETA MOS AGAIN LOOKS
GOOD AND FOLLOWED CLOSELY WITH ADJUSTMENTS FOR URBAN/TERRAIN EFFECTS.

IN THE EXTENDED FORECAST (SAT-TUES)...THE MEDIUM RANGE MODELS
CONTINUE TO BE SIMILAR WITH THE HANDLING OF THE DEEP WESTERN U.S.
TROUGH...AND VARY WIDELY IN HANDLING IVANS EVOLUTION. THE DGEX
APPEARS TO BE A REASONABLE COMPROMISE...AND WITH SUCH A DEEP H5
TROUGH...I AGREE WITH THE SLOWER TIMING OF THE COLD FRONT. WILL
INTRODUCE POPS IN THE WEST MONDAY NIGHT...AND OVER ENTIRE CWA ON
TUESDAY. SOME UPWARD ADJUSTMENTS TO TEMPERATURES MADE THROUGH MONDAY
WITH THE SLOWER TIMING...WITH COOLER AIR FINALLY WORKING INTO THE
STATE ON TUESDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT THROUGH
WEDNESDAY MORNING NORTH CENTRAL IOWA.

&&

KINNEY
Hazardous weather outlook, Sep 14, 3:36 PM CDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT TUE SEP 14 2004

IAZ004>007-015>017-023-024-033-151100-
CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
WINNEBAGO-WORTH-
336 PM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY NORTH OF A LINE FROM SAC CITY TO HUMBOLDT TO MASON CITY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING. THERE IS A CONTINUED RISK OF FLASH FLOODING THIS EVENING
THROUGH NOON WEDNESDAY WITH ISOLATED RAINFALL AMOUNTS OF FOUR TO
FIVE INCHES. ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT LATE
THIS AFTERNOON AND EARLY EVENING...THE MAIN THREAT FROM THE STORMS
WILL BE QUARTER SIZE HAIL AND 60 TO 70 MPH WINDS. THE WIND AND HAIL
THREAT SHOULD DIMINISH BY MIDNIGHT...BUT THE HEAVY RAINFALL AND
FLASH FLOOD THREAT WILL PERSIST THROUGH WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS PRODUCING HEAVY RAIN AND POTENTIAL FLASH FLOODING MAY
LINGER INTO NOON WEDNESDAY. THOUGH SOME SCATTERED SHOWERS AND STORMS
MAY PERSIST INTO WEDNESDAY AFTERNOON...ADDITIONAL RAINFALL AMOUNTS
WILL BE SMALL. DEPENDING ON TOTAL RAINFALL AMOUNTS...LONGER TERM
RIVER FLOODING WILL BE POSSIBLE THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH
WEDNESDAY MORNING.

IAZ025>028-034>039-044>050-057>060-070-071-151100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-
CRAWFORD-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-
MARSHALL-POLK-STORY-TAMA-WEBSTER-WRIGHT-
336 PM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
ALONG AND EITHER SIDE OF A LINE FROM AUDUBON TO BOONE TO WAVERLY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM 4 PM UNTIL
MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE 70 MPH WINDS
AND GOLFBALL SIZE HAIL. IN ADDITION...ISOLATED TORNADOES MAY
OCCUR THROUGH 8 PM ESPECIALLY ALONG THE HIGHWAY 30 CORRIDOR WEST OF
INTERSTATE 35. SOME HEAVY RAINFALL MAY OCCUR WITH THE STORMS LATE
THIS EVENING AND OVERNIGHT WITH URBAN FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL PERSIST WEDNESDAY...HOWEVER NO
ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

IAZ061-062-072>075-081>086-092>097-151100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MONROE-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
336 PM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
SOUTH OF A LINE FROM CORYDON...THROUGH INDIANOLA...TO GRINNELL.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A FEW THUNDERSTORMS
MAY MOVE INTO THE AREA LATE THIS EVENING AND OVERNIGHT...HOWEVER NO
ORGANIZED SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL PERSIST WEDNESDAY...HOWEVER NO
ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY.

In the hours before

Local storm report, Sep 14, 6:10 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
610 PM CDT TUE SEP 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             1 E CHARTER OAK         42.07N 95.57W
09/14/2004  0.75 INCH        CRAWFORD           IA   LAW ENFORCEMENT

&&

ST
Local storm report, Sep 14, 6:12 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
612 PM CDT TUE SEP 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             3 N SCHLESWIG           42.21N 95.43W
09/14/2004  1.00 INCH        CRAWFORD           IA   TRAINED SPOTTER

&&

ST
Local storm report, Sep 14, 7:14 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
714 PM CDT TUE SEP 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             2 S KIRON               42.16N 95.33W
09/14/2004  0.88 INCH        CRAWFORD           IA   LAW ENFORCEMENT

0646 PM     HAIL             DELOIT                  42.10N 95.32W
09/14/2004  0.88 INCH        CRAWFORD           IA   LAW ENFORCEMENT

&&

ST
Local storm report, Sep 14, 7:42 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
742 PM CDT TUE SEP 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0737 PM     FLASH FLOOD      BANCROFT                43.29N 94.22W
09/14/2004                   KOSSUTH            IA   EMERGENCY MNGR

            HWY 169 NEAR BANCROFT 800 FEET OF ROAD CLOSED. HWY 9 NEAR
            BURT WATER FLOWING OVER ROAD.

&&

ST
Local storm report, Sep 14, 9:00 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
900 PM CDT TUE SEP 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             5 N DOW CITY            42.00N 95.49W
09/14/2004  0.88 INCH        CRAWFORD           IA   PUBLIC

&&

ST

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 7:16 PM CDTSevere Thunderstorm WarningDMXCrawford44 min
Sep 14, 7:41 PM CDTFlash Flood WarningDMXKossuth4 hr
Sep 14, 8:35 PM CDTFlash Flood WarningDMXEmmet, Palo Alto5 hr
Sep 14, 9:26 PM CDTFlash Flood WarningDMXWinnebago6 hr
Sep 15, 5:43 AM CDTFlash Flood WarningDMXEmmet, Palo Alto6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.